New York, 2021

Lightning Strike in New York, June 7, 2021

June 7, 2021 · NWS OKX · 1 event in 1 county or zone

A warm and humid air mass triggered a strong thunderstorm that impacted Orange County in Southeastern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A warm and humid air mass triggered a strong thunderstorm that impacted Orange County in Southeastern New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 7, 1:06 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 7, 1:06 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service New York NY
206 PM EDT Mon Jun 7 2021

.SYNOPSIS...
A summertime airmass will remain over the region until a cold
frontal passage Wednesday night. The front then stalls south of
the area with weak disturbances moving through Thursday and
Friday with a more amplified system possible late Friday into
Saturday. Weak high pressure returns Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Based on latest observations and trends, have raised
temperatures for inland locations and metro NY/NJ. This results
in heat index values approaching 100 for portions of NE NJ.
There were also pockets of around 95 on Sunday for the same
area. Thus, a heat advisory has been issued for NE NJ through 8
pm, for all but western Passaic.

Otherwise, hot and humid for the interior this afternoon with
cooler conditions across Long Island and coastal CT. Highs will
top out in the lower 90s across the interior, 80s near the
coast, and the lower 70s along the south shore beaches of LI

CAPE increases to 2000 to over 3000 today away from the coasts.
With some mid lvl energy embedded in the flow rotating in from
the sw, sct tstms are expected to develop this aftn. Shear is
weak, but DCAPE has ramped up to around 2000 with both the 00Z
and 06Z runs of the NAM. If deep convection can develop today
and reach the EL abv 40k ft, svr downbursts possible. Gusty
winds have been included with tstms in the fcst. The focus for
tstms looks to be north and west of the strongest marine
influence, from interior wrn CT thru the Hudson Valley and into
nern NJ. NYC, coastal swrn CT and wrn LI are on the fence. Pops
restricted to 20-30 percent for these areas. The NAM still shows
high VGP in the high CAPE areas today.

Slight chances for shwrs and tstms tngt with some of the modeling
showing some pockets of dpva in the flow. There is also the
potential for some fog and stratus coming in from the Atlantic.
Will carry some patchy fog in the fcst. The NBM was used for
temps.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Shwrs and tstms can be expected to develop across most of the
area on Tue with decreasing heights. The humidity will continue
to ramp up as well. More shwrs and tstms again on Wed with
continued upr support. The slow moving nature of the activity,
along with multicellular mode, could produce a localized flood
threat each day. Less dry air aloft to work with so less of a
downburst threat, although the upr support and boundaries could
aid in some organization. Went closer to the warmer of the
guidance, with highs looking warmer on Wed attm with more of a
wly component to the flow.

The cold front arrives Wed ngt. The current timing is midnight
or later, but this is subject to change this far out. Last
chances for tstm development with the front, but an overnight
fropa and potentially worked over airmass could be a limiting
factor.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A stalled frontal boundary will remain south of the region Thursday
through Saturday as weak waves of low pressure move along the front.
A more amplified shortwave will pass through the region Saturday as
upper low pressure across eastern Canada moves into the northeast.
Weak upper ridging builds into the area Saturday night into Sunday
as the upper low across eastern Canada weakens and surface high
pressure builds into the area.
With little to no CAPE or instability Thursday through Saturday
night will have only showers mentioned. Instability and elevated
CAPE increase Sunday afternoon, and there will be a slight chance of
precipitation with thunder Sunday afternoon across the inland areas
as a weak shortwave and cold front begin to approach from the
northwest.

Temperatures will be near seasonal normals Thursday through
Sunday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
High pressure remains off the Mid Atlantic coast through
tonight. A surface trough develops northwest this afternoon.

Mainly VFR through the TAF period for the NYC metro terminals,
except in any showers or thunderstorms where IFR to MVFR
conditions are possible. Highest chances for showers and
thunderstorms will be north and west of the metro terminals. There
is a low chance of gusty winds with isolated stronger
thunderstorms. Better chances for showers and thunderstorms for
all terminals after 15Z Tuesday, with MVFR or lower conditions
possible as a stronger trough moves through.

Stratus and fog is expected to develop along the
coast overnight tonight and IFR (possibly LIFR) to MVFR
conditions are possible for coastal terminals. Highest chances
are for LIFR to IFR conditions are for KGON and KISP. This fog
and stratus may spread inland into the Lower Hudson Valley, but
should be mainly MVFR in these locations.

South to southwest wind 5 to around 10kt this afternoon. Winds
diminish this evening and become light and variable outside of
the New York metro terminals. South to southwest winds are
expected again on Tuesday 5 to 10 kt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments are possible for any convection that develops mainly
this afternoon and early this evening as well as fog and stratus
overnight tonight.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday-Wednesday...Mainly VFR. MVFR in showers and
thunderstorms. Showers and thunderstorms more likely from the
New York metro area and west and north.
.Thursday...Mainly VFR, but MVFR possible with a chance of
afternoon showers, mainly north and west of the New York metro.
.Friday...Chance of MVFR in showers.
.Saturday...Mainly VFR, except MVFR or lower in isolated
showers.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and seas will be blw sca lvls thru Wed. Tstms however
could increase winds locally. A cold frontal passage Wed ngt
will result in a wind shift.

Winds and seas remain below SCA levels Thursday into Friday with
high pressure off the New England coast. Deepening low pressure will
be approaching Friday and move south of the waters Saturday. With an
increasing east to northeast flow ocean sea are expected to build to
around 5 feet late Friday and remain elevated into at least Saturday
evening. With high pressure returning Saturday night ocean seas may
subside to below SCA levels by late Saturday night.

&&

.HYDROLOGY...
There could be a localized flood risk with slow moving tstms
this aftn/eve, and again on Tue and Wed. No hydrologic impacts
are then expected thru the weekend.

&&

.TIDES/COASTAL FLOODING...
There is a moderate rip current risk thru Tue.

&&

.CLIMATE...
Record high minimum temperatures for Monday, June 7th:
NYC 73 /1883
EWR 72 /1973
BDR 66 /1973
LGA 72 /1999
JFK 70 /1984
ISP 67 /1973

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...JMC/MET
NEAR TERM...JMC/DW
SHORT TERM...JMC
LONG TERM...MET
AVIATION...JP
MARINE...JMC/MET
HYDROLOGY...JMC/MET
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jun 7, 11:39 AM EST, 3 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
1239 PM EDT Mon Jun 7 2021

ANZ331-332-335-338-340-345-350-353-355-CTZ007-008-010>012-NYZ075-
078>081-176>179-081645-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Middlesex-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1239 PM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ004-006-103>108-081645-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-
1239 PM EDT Mon Jun 7 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorm development is possible this afternoon. The
primary threats are gusty winds and lightning strikes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-006-009-NJZ002-NYZ067>074-081645-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Western Passaic-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-
1239 PM EDT Mon Jun 7 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorm development is possible this afternoon. The
primary threats are gusty winds and lightning strikes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 7, 1:17 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service New York NY
217 PM EDT Mon Jun 7 2021

CTZ009-NYZ070-071-071845-
Southern Fairfield-Southern Westchester-Northern Westchester-
217 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...

At 217 PM EDT, a strong thunderstorm was located over Dobbs Ferry,
moving northeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  Scarsdale around 220 PM EDT.
  Tarrytown around 225 PM EDT.
  White Plains around 230 PM EDT.
  Harrison around 235 PM EDT.
  Greenwich and Hawthorne around 245 PM EDT.

LAT...LON 4099 7390 4104 7389 4112 7389 4125 7379
      4107 7353 4094 7381
TIME...MOT...LOC 1817Z 223DEG 12KT 4102 7384

NV
Special weather statement, Jun 7, 2:12 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New York NY
312 PM EDT Mon Jun 7 2021

NJZ004-103-104-NYZ071-073-072000-
Western Bergen-Eastern Bergen-Eastern Passaic-Southern
Westchester-Bronx-
312 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERGEN...SOUTHERN
WESTCHESTER AND BRONX COUNTIES...

At 312 PM EDT, a strong thunderstorm was located over Paramus, moving
east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Yonkers, Paterson, New Rochelle, Hackensack, Bergenfield, Paramus,
Ridgewood, Riverdale, Co-
op City, Englewood, Hawthorne, Scarsdale, Oradell, Bronxville and
Norwood.

This includes the following New York State COVID tent sites
Lehman College...
Bay Plaza...
and New Rochelle.

LAT...LON 4086 7392 4088 7391 4088 7393 4086 7395
      4087 7417 4098 7420 4103 7398 4100 7390
      4100 7389 4107 7378 4087 7374 4085 7375
      4085 7380
TIME...MOT...LOC 1912Z 262DEG 13KT 4092 7410

NV
Special weather statement, Jun 7, 2:15 PM EST, 1 hour before
Special Weather Statement
National Weather Service New York NY
315 PM EDT Mon Jun 7 2021

NJZ002-NYZ067-069-072000-
Western Passaic-Rockland-Orange-
315 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PASSAIC...SOUTHEASTERN
ORANGE AND ROCKLAND COUNTIES...

At 315 PM EDT, a strong thunderstorm was located over Upper Greenwood
Lake, or near Warwick, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Milford, Ringwood, Monroe, Warwick, Sloatsburg, Chester,
Greenwood Lake, Harriman, Upper Greenwood Lake, Kiryas Joel, Stony
Point, Tuxedo Park, Highland Mills and Central Valley.

LAT...LON 4144 7419 4122 7399 4107 7438 4114 7444
      4120 7437 4125 7446
TIME...MOT...LOC 1915Z 235DEG 12KT 4120 7437

NV
Special weather statement, Jun 7, 2:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service New York NY
323 PM EDT Mon Jun 7 2021

NJZ006-104-106-NYZ072-073-075-176-072015-
Hudson-Eastern Essex-Eastern Bergen-Northern Queens-Bronx-New York
(Manhattan)-Kings (Brooklyn)-
323 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN BERGEN...
SOUTHEASTERN ESSEX...QUEENS...BRONX...KINGS AND NEW YORK (MANHATTAN)
COUNTIES...

At 323 PM EDT, a strong thunderstorm was located over Kearny, or over
Harrison, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Battery Park around 330 PM EDT.
  Hoboken and Rutherford around 335 PM EDT.
  Lower East Side and Union City around 340 PM EDT.
  Midtown Manhattan and Teterboro around 350 PM EDT.
  Hackensack and Ridgefield around 355 PM EDT.
  RFK Bridge and Harlem around 405 PM EDT.
  Mott Haven and Bergenfield around 410 PM EDT.
  Flushing and East Tremont around 415 PM EDT.

This includes the following New York State COVID tent sites
Lehman College...
and Bay Plaza.

LAT...LON 4067 7414 4075 7421 4083 7418 4084 7416
      4082 7413 4086 7412 4086 7411 4087 7411
      4100 7393 4097 7390 4092 7392 4091 7385
      4082 7378 4082 7379 4077 7373 4066 7404
      4067 7403 4067 7405 4065 7407 4064 7412
TIME...MOT...LOC 1923Z 235DEG 12KT 4075 7410

NV
Special weather statement, Jun 7, 2:43 PM EST, 32 minutes before
Special Weather Statement
National Weather Service New York NY
343 PM EDT Mon Jun 7 2021

CTZ009-NYZ070-071-072030-
Southern Fairfield-Southern Westchester-Northern Westchester-
343 PM EDT Mon Jun 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND SOUTHERN
WESTCHESTER COUNTIES...

At 343 PM EDT, a strong thunderstorm was located over Dobbs Ferry,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Scarsdale around 355 PM EDT.
  White Plains and Hawthorne around 400 PM EDT.
  Harrison around 405 PM EDT.
  Port Chester around 410 PM EDT.
  Greenwich around 425 PM EDT.
  Stamford around 430 PM EDT.

LAT...LON 4091 7391 4093 7392 4100 7389 4109 7389
      4121 7358 4101 7350 4099 7356 4100 7359
      4097 7362 4097 7365 4096 7366 4091 7388
TIME...MOT...LOC 1943Z 248DEG 17KT 4101 7386

NV
Special weather statement, Jun 7, 2:46 PM EST, 29 minutes before
Special Weather Statement
National Weather Service New York NY
346 PM EDT Mon Jun 7 2021

NYZ067>070-072030-
Putnam-Rockland-Northern Westchester-Orange-
346 PM EDT Mon Jun 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WESTCHESTER...
ORANGE...PUTNAM AND ROCKLAND COUNTIES...

At 345 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Glen Spey to near Haverstraw.
Movement was northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

These storms will be near...
  Haverstraw and Pomona around 350 PM EDT.
  Peekskill around 405 PM EDT.
  Huguenot around 410 PM EDT.
  Yorktown Heights around 425 PM EDT.
  Mahopac and Cuddebackville around 430 PM EDT.

This includes the following New York State COVID tent site
Anthony Wayne Rec Center.

LAT...LON 4150 7448 4157 7442 4159 7436 4150 7400
      4146 7400 4144 7398 4149 7394 4139 7354
      4136 7354 4115 7393 4131 7460 4136 7469
      4137 7469 4139 7471 4140 7474 4143 7474
      4142 7475 4144 7476 4146 7475 4149 7476
TIME...MOT...LOC 1945Z 224DEG 12KT 4143 7482 4122 7396

NV

The radar

The Albany radar (KENX), 136 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orange

When
June 7, 3:15 PM EST
Where
Orange County, 1.38 mi N of Slate Hill
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
41.400, -74.480

Smoke seen in building from a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955980.